Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2013, 3:56 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2013, 3:56 PM CDT (20:56 UTC)
- Expired
- May 31, 2013, 4:15 PM CDT
- In force
- 19 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:09 PM CDT | HAIL 0.88 | 1 W Eleva, WI | WINDS 55 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
129
WUUS53 KARX 312056
SVRARX
WIC011-121-312115-
/O.NEW.KARX.SV.W.0054.130531T2056Z-130531T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
NORTHWESTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 415 PM CDT
* AT 354 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF MONDOVI...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STRUM AROUND 410 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE ELEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4460 9119 4445 9159 4454 9169 4460 9165
TIME...MOT...LOC 2056Z 228DEG 35KT 4453 9157
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
269
WWUS53 KARX 312105
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT FRI MAY 31 2013
WIC011-121-312115-
/O.CON.KARX.SV.W.0054.000000T0000Z-130531T2115Z/
BUFFALO WI-TREMPEALEAU WI-
405 PM CDT FRI MAY 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES UNTIL 415 PM CDT...
AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
STRUM...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BUFFALO AND NORTHWESTERN TREMPEALEAU COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4460 9137 4448 9163 4454 9169 4460 9165
TIME...MOT...LOC 2105Z 228DEG 35KT 4459 9148
HAIL...1.25IN
WIND...60MPH
$$
RRS344 WWUS53 KARX 312112 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT FRI MAY 31 2013 WIC011-121-312121- /O.EXP.KARX.SV.W.0054.000000T0000Z-130531T2115Z/ BUFFALO WI-TREMPEALEAU WI- 412 PM CDT FRI MAY 31 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 415 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDESTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST BUFFALO COUNTY UNTIL 430 PM CDT. LAT...LON 4460 9137 4448 9163 4454 9169 4460 9165 TIME...MOT...LOC 2111Z 220DEG 28KT 4462 9149 $$ RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 31, 2:27 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 227 PM CDT FRI MAY 31 2013 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) ISSUED AT 227 PM CDT FRI MAY 31 2013 WATER VAPOR IMAGERY/RAP ANALYSIS THIS AFTERNOON SHOWING A CLOSED LOW OVER THE DAKOTAS WITH AN EMBEDDED SHORTWAVE TROUGH ROTATING NORTHEAST ACROSS IA. THIS WAS KICKING OFF CONVECTION ACROSS PORTIONS OF SOUTHEAST MN/NORTHEAST IA WHERE LAPS WAS PRODUCING AN AXIS OF 1000-1500J/KG 0-1KM MLCAPE. 0-6KM BULK SHEAR WAS RUNNING AROUND 65KT. CONVECTION...SOME SEVERE WITH INCREASING CAPE AND HIGHER-END BULK SHEAR...WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING AS THE TROUGH ROTATES NORTHEAST THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT WITH AN ISOLATED TORNADO ALSO POSSIBLE. LOOK FOR THE BULK OF THE SHOWER/THUNDERSTORM ACTIVITY TO PUSH EAST OF THE AREA BY MIDNIGHT. LOOK FOR THE CLOSED LOW TO FILL AS IT ROTATES INTO THE AREA ON SATURDAY. STEEP LOW TO MID LEVEL LAPSE RATE ASSOCIATED WITH THE COOL/CYCLONIC FLOW WILL BE THE IMPETUS FOR MORE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT...ESPECIALLY GOING INTO THE AFTERNOON HOURS. NAM INDICATING 0-1KM MLCAPE IN THE 150-300J/KG RANGE WITH ANY DECENT BULK SHEAR SHIFTING ACROSS EASTERN WI. THIS SHOULD LIMIT THE POTENTIAL FOR ANY SEVERE THUNDERSTORM THREAT. OTHERWISE...EXPECT MOSTLY CLOUDY CONDITIONS BY AFTERNOON WITH HIGHS RANGING FROM THE 65-70 DEGREE ACROSS NORTHEAST IA/SOUTHEAST MN...TO THE 70-75 DEGREE RANGE EAST OF THE MISSISSIPPI RIVER. SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO SATURDAY NIGHT AS THE MID-LEVEL TROUGH AXIS ROTATES EAST THROUGH THE AREA WITH OVERNIGHT LOWS DROPPING INTO THE 40S AND LOWER 50S. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI MAY 31 2013 HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY THROUGH MONDAY FOR A MUCH DESERVED PERIOD OF DRY WEATHER. TEMPERATURES ARE EXPECTED TO BE A BIT ON THE COOLER THAN NORMAL SIDE THOUGH WITH HIGHS MAINLY IN THE 60S. LOWS SUNDAY NIGHT ARE EXPECTED TO DIP INTO THE LOWER 40S ALONG AND NORTHEAST OF I-94...TO THE MID/UPPER 40S ELSEWHERE. FOR TUESDAY THROUGH THURSDAY...ANOTHER CLOSED LOW IS SLATED TO MOVE FROM THE NORTHERN PLAINS AND THROUGH THE UPPER MISSISSIPPI RIVER REGION. THIS WILL GIVE THE AREA ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ALONG WITH OVERALL COOLER THAN NORMAL TEMPERATURES. MODELS ARE INDICATING THE LOW LIFTING OUT OF THE AREA THURSDAY NIGHT/FRIDAY TIME FRAME. LEFT A SMALL CHANCE OF SHOWERS IN FOR NOW AND WILL PASS ALONG TO LATER SHIFTS FOR THE POSSIBILITY OF DRYING THINGS OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1248 PM CDT FRI MAY 31 2013 THE MAIN FOCUS AT THE TAF SITES IS WITH THE TIMING ON WHEN ANY SHOWERS OR THUNDERSTORMS WILL GET INTO THE TAF SITES. SHOWERS HAVE ALREADY DEVELOPED NEAR RST AND WILL DRIFT TO THE EAST THROUGH THE AFTERNOON. WITH AN UNSTABLE ENVIRONMENT IN PLACE...THESE SHOWERS WILL QUICKLY STRENGTHEN EARLY THIS AFTERNOON WITH THUNDERSTORMS LIKELY AT RST BETWEEN 19Z/23Z. AS THE STORMS MARCH EAST...THEY SHOULD REACH LSE SOMETIME BETWEEN 23Z AND 02Z. MVFR CUMULUS FIELD WILL LIKELY STAY IN PLACE OR GRADUALLY CLIMB THIS AFTERNOON BEFORE MVFR/IFR CONDITIONS COME IN WITH THE THUNDERSTORMS. CONDITIONS SHOULD CLEAR OUT LATER THIS EVENING WITH WINDS SUBSIDING OVERNIGHT. && .HYDROLOGY... ISSUED AT 227 PM CDT FRI MAY 31 2013 WITH THE ATMOSPHERE BECOMING PROGRESSIVELY DRIER TONIGHT THROUGH SATURDAY NIGHT...LOOK FOR RAINFALL AMOUNTS TO BE SUBSTANTIALLY LOWER WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP. THEREFORE...RUNOFF IS EXPECTED TO BE LESS OF AN ISSUE GOING INTO THIS WEEKEND. AS OF THIS AFTERNOON...SEVERAL RIVERWAYS INCLUDING THE TURKEY...UPPER IOWA...AND TREMPEALEAU STILL HAVE ONGOING FLOODING. FOR FURTHER DETAILS...PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...HALBACH HYDROLOGY...DAS
Hazardous weather outlook, May 31, 11:53 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT FRI MAY 31 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1153 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH SOME OF THESE POSSIBLY BECOMING SEVERE. THESE STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BEFORE BECOMING MORE WIDESPREAD ACROSS WESTERN WISCONSIN THIS EVENING. LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE ALL POSSIBLE HAZARDS THIS AFTERNOON INTO TONIGHT. THE MAIN TIME FRAME FOR THE POTENTIAL OF A TORNADO IS THIS AFTERNOON INTO THE EARLY EVENING HOURS BEFORE WIDESPREAD WIND DAMAGE BECOMES THE MAIN HAZARD. FLOODING WILL CONTINUE ALONG THE UPPER IOWA AND TURKEY RIVERS IN NORTHEAST IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED THUNDERSTORM WILL BE POSSIBLE ACROSS THE ENTIRE AREA. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND. FROM MONDAY NIGHT INTO THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS. IT IS TOO EARLY DISCERN WHETHER ANY OF THEM WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/04/HALBACH
In the hours before
Local storm report, May 31, 3:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL EYOTA 43.99N 92.23W
05/31/2013 E0.75 INCH OLMSTED MN TRAINED SPOTTER
DIME SIZE HAIL
&&
SHEALocal storm report, May 31, 3:14 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 5 SW KELLOGG 44.26N 92.07W
05/31/2013 E1.75 INCH WABASHA MN TRAINED SPOTTER
BETWEEN PLAINVIEW AND KELLOGG
&&
SHEALocal storm report, May 31, 3:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL PLAINVIEW 44.17N 92.17W
05/31/2013 E0.25 INCH WABASHA MN TRAINED SPOTTER
&&
SHEASpecial weather statement, May 31, 3:19 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT FRI MAY 31 2013 IAZ011-MNZ096-WIZ017-029-033-034-041-042-053>055-312300- ALLAMAKEE-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE- MONROE-VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...WAUKON...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER 319 PM CDT FRI MAY 31 2013 ...STRONG TO SEVERE STORMS APPROACHING FROM THE WEST... A LINE OF STRONG TO SEVERE STORMS HAS DEVELOPED IN SOUTHEAST MINNESOTA AND WILL TRACK TO THE EAST TOWARD NORTHEAST IOWA AND WESTERN WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE STORMS AS THEY MAKE IT INTO THIS REGION BETWEEN 4 AND 6 PM THIS EVENING. THESE STORMS ARE EXPECTED TO BE NEAR SPRING GROVE MINNESOTA AND TREMPEALEAU WISCONSIN BY 430 PM...LA CROSSE AND BLACK RIVER FALLS WISCONSIN AROUND 500 PM AND SPARTA AND VIROQUA WISCONSIN AROUND 530 PM. HALBACH
Local storm report, May 31, 3:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 WSW WABASHA 44.37N 92.06W
05/31/2013 E0.75 INCH WABASHA MN LAW ENFORCEMENT
DIME SIZE HAIL ALONG HIGHWAY 60 NEAR WABASHA
&&
SHEALocal storm report, May 31, 3:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
342 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL MAXVILLE 44.56N 92.00W
05/31/2013 E0.50 INCH BUFFALO WI TRAINED SPOTTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:03 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 57 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 27 min |
| May 31, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 36 min |
| May 31, 5:30 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 45 min |
| May 31, 6:27 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.